Kansas, 2002

Damaging Wind in Kansas, March 9, 2002

March 9, 2002 · NWS SGF · 1 event in 1 county or zone

A squall line formed over southeast Kansas and swept across Crawford County early Saturday morning. It produced significant damage to the Pittsburg State University physical education building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line formed over southeast Kansas and swept across Crawford County early Saturday morning. It produced significant damage to the Pittsburg State University physical education building. Only minor damage occurred across the rest of the county, which was confined to broken windows and downed power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 8, 2:40 PM CST, 9 hours 21 minutes earlier.

Area forecast discussion, Mar 8, 2:40 PM CST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CST FRI MAR 8 2002

FORECAST CONCERNS CENTER AROUND WINDS TONIGHT/SATURDAY

STRONG SOUTH WIND PERSISTED ACROSS THE FORECAST AREA THIS MORNING...
BUT HAD DIMINISHED SOMEWHAT THIS AFTERNOON AS STRATOCUMULUS DECK
MOVED IN FROM THE WEST. LOW CLOUDS HAVE ALSO ZAPPED TEMPERATURES...
WITH ALL REPORTING STATIONS STILL IN THE 60S AS OF 20Z. DEWPOINTS
CONTINUED TO INCH HIGHER...WITH LOW TO MID 50S PREVALENT.

SEVERE POTENTIAL STILL HIGH TONIGHT...ESPECIALLY OVER WESTERN
SECTIONS. LEAD SHORT WAVE WHICH WILL INITIATE STORMS WAS STARTING TO
CROSS THE CONTINENTAL DIVIDE AT 19Z...WITH MAIN WAVE JUST NOW
ENTERING SOUTHWEST COLORADO.  PREFERRED THE SLOWER ETA OUTPUT FOR
THIS FORECAST. LOOKS LIKE A NARROW WINDOW FOR SUPERCELLS THIS
EVENING WEST OF SPRINGFIELD...WITH A SQUALL LINE DEVELOPING IN
EASTERN KANSAS AND ZIPPING ACROSS THE FORECAST AREA OVERNIGHT.

ALTHOUGH THE WINDS HAD DIMINISHED SOMEWHAT THIS AFTERNOON...EXPECT
THEM TO INTENSIFY AGAIN TONIGHT AS THE COLD FRONT APPROACHES. 50 TO
60 KNOTS OF NORTHWEST WIND INDICATED FOR ABOUT 12 HOURS AFTER THE
COLD FRONTAL PASSAGE. HAVE DECIDED TO HOIST A WIND ADVISORY FOR THIS
EVENING THROUGH SATURDAY MORNING FOR THE ENTIRE FORECAST AREA.

EXPECT A RATHER RAW DAY SATURDAY...WITH HIGHS IN THE 30S TO LOW 40S.
NORTHWEST WIND WILL DIMINISH AS THE DAY WEARS ON...AND THE SUN SHOULD
COME OUT BY AFTERNOON...SO IT COULD BE WORSE.

QUIET WEATHER SUNDAY AND MONDAY AS SURFACE HIGH SLIDES TO THE EAST
AND RETURN FLOW SETS UP. HAVE ZAPPED CHANCE OF RAIN MONDAY
AFTERNOON...KEEPING IT FOR MONDAY NIGHT AND TUESDAY MORNING. BETTER
CHANCE OF RAIN WILL BE LATE THURSDAY INTO NEXT WEEKEND PER THE MRF.

THANKS TO WFO LSX FOR COORDINATION THIS AFTERNOON...AND NDFD OFFICES
FOR IM COORDINATION.

FCSTID = 8
SGF   35  39  22  50 /  60  20  10  10
JLN   29  38  23  51 /  70  20  10  10
UNO   48  48  21  47 /  50  20  10  10
VIH   48  48  21  47 /  50  20  10  10

.SGF...
MO...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR
ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR
ZONES KSZ073...KSZ097...KSZ101.

SUTTON

In the hours before

Special weather statement, Mar 8, 7:55 PM CST, 4 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CST FRI MAR 8 2002

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...
...WINDY CONDITIONS THROUGH SATURDAY MORNING...

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING THUNDERSTORM WINDS OF 60 TO 70 MPH
  HAIL UP TO 1 1/2 INCHES IN DIAMETER
  TORNADOES
  NON-THUNDERSTORM WIND GUSTS TO 45 MPH

* THREAT AREAS AND TIMING...

  LOCATIONS EAST OF A NEOSHO TO HERMITAGE LINE WILL SEE SCATTERED
  STRONG THUNDERSTORMS SPREAD NORTHEAST INTO THE AREA BETWEEN 8 PM
  AND MIDNIGHT.

  A SQUALL LINE WILL LIKELY DEVELOP OVER EASTERN KANSAS BETWEEN 9 PM
  AND MIDNIGHT.  THESE STORMS WILL LIKELY AFFECT SOUTHEAST KANSAS
  AND SOUTHWEST MISSOURI WEST OF SPRINGFIELD BETWEEN 10 PM AND 2
  AM...AND MOVE THROUGH THE MISSOURI OZARKS EAST OF SPRINGFIELD
  BETWEEN 1 AM AND 5 AM.

  AFTER THE SQUALL LINE PASSES THROUGH THE REGION OVERNIGHT...A
  NORTHWEST WIND OF 20 TO 30 MPH WILL OCCUR...WITH GUSTS AGAIN NEAR
  45 MPH OVER MAINLY CENTRAL MISSOURI. THE STRONG NORTHWEST WINDS
  SATURDAY SHOULD DIMINISH BY EARLY AFTERNOON.

* DISCUSSION...

  A VIGOROUS STORM SYSTEM OVER THE CENTRAL PLAINS FRIDAY EVENING
  WILL MOVE INTO THE REGION OVERNIGHT. STORMS HAVE BEEN SLOW TO
  DEVELOP AHEAD OF A COLD FRONT OVER CENTRAL KANSAS DUE TO A STRONG
  CAP.  STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES
  EAST INTO EASTERN KANSAS LATE THIS EVENING. CONCERN STILL EXISTS
  THAT A SQUALL LINE WILL DEVELOP ACROSS EASTERN KANSAS BETWEEN 9 PM
  AND MIDNIGHT...AND MOVE RAPIDLY EAST ACROSS THE REGION. DAMAGING
  WINDS WILL BE THE MAIN THREAT FROM THE SQUALL LINE...WHICH IS
  EXPECTED TO EXIT CENTRAL AND SOUTH CENTRAL MISSOURI BY 5 AM.

  SCATTERED THUNDERSTORMS WILL SPREAD OUT OF ARKANSAS AND INTO
  SOUTHERN MISSOURI THIS EVENING.  A FEW OF THESE STORMS COULD
  PRODUCE SMALL HAIL AND WIND GUSTS THAT MAY APPROACH SEVERE
  LIMITS.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION REMAINS LIKELY BETWEEN 10 PM AND 2 AM FOR
  LOCATIONS ALONG AND WEST OF SPRINGFIELD. THE POSSIBILITY OF
  SPOTTER ACTIVATION WILL DECREASE DURING THE OVERNIGHT HOURS
  EAST OF SPRINGFIELD.

* EXTENDED OUTLOOK...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY
  THROUGH EARLY TUESDAY...AND AGAIN STARTING THURSDAY NIGHT.
  HAZARDOUS WEATHER MAY ACCOMPANY THE STORMS TOWARD THE END OF NEXT
  WEEK.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Mar 8, 8:49 PM CST, 3 hours 12 minutes before
KSZ073-097-101-MOZ066-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
849 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 12...IN EFFECT UNTIL 200 AM CST SATURDAY MORNING.  THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

IN MISSOURI:

VERNON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT...
NEVADA AND PITTSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING DESTRUCTIVE HAIL AND
DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA.

A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS WILL MOVE EAST
INTO EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AROUND 11 PM.
THIS LINE OF STORMS HAS HAD A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.  PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

BOOKBINDER
Special weather statement, Mar 8, 11:26 PM CST, 35 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 12...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY
Special weather statement, Mar 8, 11:26 PM CST, 35 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 15...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
March 9, 12:01 AM CST
Where
Crawford County, Pittsburg
Measured
65 kt (75 mph)
Property damage
$65,000
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -94.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286051.